Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 7:30 PM CDT for Pembina County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 7:30 PM CDT (00:30 UTC)
- Expired
- Jul 11, 2017, 8:11 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 152 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:35 PM CDT | HAIL 1 | 2 Nne Leroy, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 4:48 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 636 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
631
WUUS53 KFGF 120030
SVRFGF
NDC067-120130-
/O.NEW.KFGF.SV.W.0085.170712T0030Z-170712T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
730 PM CDT TUE JUL 11 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Pembina County in northeastern North Dakota...
* Until 830 PM CDT.
* At 730 PM CDT, a severe thunderstorm was located over Leroy, or 30
miles northeast of Langdon, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Neche and Backoo around 745 PM CDT.
Cavalier around 755 PM CDT.
Bathgate around 805 PM CDT.
Hamilton around 810 PM CDT.
Glasston around 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
North Dakota.
LAT...LON 4890 9791 4900 9780 4898 9728 4859 9736
TIME...MOT...LOC 0030Z 300DEG 20KT 4894 9775
HAIL...1.75IN
WIND...60MPH
$$
Gust2 follow-up statements
944
WWUS53 KFGF 120050
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
750 PM CDT TUE JUL 11 2017
NDC067-120130-
/O.CON.KFGF.SV.W.0085.000000T0000Z-170712T0130Z/
Pembina ND-
750 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL PEMBINA COUNTY...
At 750 PM CDT, a severe thunderstorm was located near Backoo, or 33
miles north of Grafton, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Bathgate around 805 PM CDT.
Hamilton around 810 PM CDT.
Glasston around 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
North Dakota.
LAT...LON 4890 9791 4898 9770 4898 9728 4859 9736
TIME...MOT...LOC 0050Z 300DEG 20KT 4888 9760
HAIL...1.25IN
WIND...60MPH
$$
Gust244
WWUS53 KFGF 120111
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
811 PM CDT TUE JUL 11 2017
NDC067-120121-
/O.CAN.KFGF.SV.W.0085.000000T0000Z-170712T0130Z/
Pembina ND-
811 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PEMBINA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for northeastern
North Dakota.
LAT...LON 4890 9791 4898 9770 4898 9728 4859 9736
TIME...MOT...LOC 0109Z 300DEG 20KT 4882 9744
$$
GustWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:09 PM CDT, 21 minutes earlier.
Area forecast discussion, Jul 11, 7:09 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 709 PM CDT Tue Jul 11 2017 .UPDATE... Issued at 708 PM CDT Tue Jul 11 2017 continued severe. no changes. && .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Jul 11 2017 Broad upper level trough was over southern Canada. Upper trough will slowly shift east of the area by 12Z Thu. Upper level ridging will commence thereafter over the Rockies. Water vapor loop indicated an upper level jet nosing into ND with showers mainly over northern MN for the afternoon. Now waiting for storms to develop late this afternoon. Highest mixed layer capes were around 3500 j/kg over eastern ND with LI's around -6. Precipitable water was around an inch and a half. Mixed layer CIN was falling below 50 over central and southeast ND. Convective temps ranged from 90 to 95 degrees in the western zones. Surface trough extended north-south over eastern ND. Expect storms to develop over the next couple hours. Upper level low pressure system over the area will produce showers over northern MN for Wed. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Jul 11 2017 In the wake of the system crossing the area, expect some lingering showers, mainly over northwest MN. Northerly flow behind the system will pull some cooler air out of Canada limiting high temperatures to around the 70 degree mark. The upper ridge quickly rebounds by Thursday, with high temperatures working their way back into the 80s, with near 90 degree temps by Friday. For Saturday...Guidance indicates another wave crossing the area bringing chances for another round of showers or storms, with a slight cool down in its wake for Sunday. Otherwise, the upper level pattern looks to remain progressive through the end of the period, with a series of impulses crossing the area. Expect more chances for precipitation as the impulses propagate through the flow, and high temperatures are forecast to remain generally in the mid to upper 80s, and lows in the upper 50s to lower 60s. Look for a mix of sun and clouds through the rest of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 708 PM CDT Tue Jul 11 2017 storms in the GFK area now and may impact TVF too. Fargo area is very iffy as storms may fire quickly. Otherwise mvfr cigs may drop south into at least nrn fcst area late tonight/Wed AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JH LONG TERM...Hopkins AVIATION...Riddle
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1150 AM CDT Tue Jul 11 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1150 AM CDT Tue Jul 11 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered to numerous severe thunderstorms are possible across the region during the late afternoon and evening hours. This is a slight delay in timing to the original thinking. The highest risk will be across west central Minnesota where coverage will be greater, although severe storms are possible everywhere. Hail to over 2 inches in diameter, damaging wind gusts to around 75 mph, tornadoes, and localized heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening.
In the hours before
Local storm report, Jul 11, 6:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
649 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 2 ENE ADAMS 48.43N 98.03W
07/11/2017 WALSH ND 911 CALL CENTER
TORNADO WITH DEBRIS VIEWED FROM JUST EAST OF ADAMS AND
FROM WEST OF PARK RIVER.
&&
GGUSTLocal storm report, Jul 11, 6:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
657 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 2 W THOMPSON 47.78N 97.15W
07/11/2017 E0.50 INCH GRAND FORKS ND 911 CALL CENTER
MARBLE SIZED HAIL REPORTED IN RURAL THOMPSON
&&
BPLocal storm report, Jul 11, 7:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
702 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FUNNEL CLOUD 4 NNW MANVEL 48.13N 97.21W
07/11/2017 GRAND FORKS ND TRAINED SPOTTER
&&
GGUSTLocal storm report, Jul 11, 7:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM FUNNEL CLOUD 5 W BUXTON 47.60N 97.21W
07/11/2017 TRAILL ND TRAINED SPOTTER
MULTIPLE REPORTS FROM SPOTTER
&&
BPLocal storm report, Jul 11, 7:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TORNADO 4 ENE MAYVILLE 47.52N 97.25W
07/11/2017 TRAILL ND STORM CHASER
LARGE RAIN-WRAPPED TORNADO VIEWED NORTHEAST OF MAYVILLE
AND MOVING EAST SOUTHEAST.
&&
GGUSTLocal storm report, Jul 11, 7:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TORNADO 7 E MAYVILLE 47.50N 97.18W
07/11/2017 TRAILL ND STORM CHASER
LARGE MULTI-VORTEX TORNADO MOVING TOWARDS THE INTERSTATE
NEAR CUMMINGS.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:02 PM CDT | Tornado Warning | FGF | Grand Forks | 43 min |
| Jul 11, 7:10 PM CDT | Areal Flood Advisory | FGF | Grand Forks | 110 min |
| Jul 11, 7:12 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 36 min |
| Jul 11, 7:19 PM CDT | Tornado Warning | FGF | Cass, Traill | 41 min |
| Jul 11, 7:59 PM CDT | Tornado Warning | FGF | Cass, Traill | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.